Nebraska, 2013High Wind in Nebraska, March 4, 2013
March 4, 2013 · NWS CYS · 3 events in 2 counties and zones
Strong northwest winds around low pressure over North Dakota gusted to around 60 mph during the afternoon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds around low pressure over North Dakota gusted to around 60 mph during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 4, 11:15 AM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 4, 11:15 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1115 AM MST MON MAR 4 2013
.AVIATION...18Z ISSUANCE...
A LOCALIZED SNOW BAND PARALLELING INTERSTATE 80 HAS LESSENED SOME
OVER THE PAST HOUR OR SO...BUT CONTINUES TO FALL ACROSS THE AREA.
THIS WILL CONTINUE TO BRING IFR CIGS AND VISIBILITIES TO
KRWL...KLAR AND KCYS THROUGH AROUND 20Z. BY THAT TIME...THIS AREA
OF LIGHT SNOW IS EXPECTED TO SHIFT SOUTH OF THE AREA.
OTHERWISE...THE MAIN CONCERN THIS AFTERNOON WILL BE THE STRONG
NORTHWEST WINDS THAT WILL DEVELOP AT TERMINALS OVER THE EASTERN
WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE. NORTHWEST WINDS
OF 30 TO 40 MPH WITH GUSTS UPWARDS OF 60 MPH CAN BE EXPECTED
THROUGH THAT TIME. THESE WINDS WILL SUBSIDE DRAMATICALLY AFTER
SUNSET. OTHERWISE VFR CONDITIONS WILL DEVELOP BY LATE THIS
AFTERNOON AND PERSIST THROUGH THE OVERNIGHT PERIOD.HAHN
&&
.PREV DISCUSSION... /ISSUED 319 AM MST MON MAR 4 2013/
SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FORECAST CHALLENGE WILL BE WINDS TODAY.
CURRENTLY...COLD FRONT LOOKS TO HAVE JUST CLEARED CHEYENNE HERE AT
1 AM THIS MORNING WITH GUSTY NORTH WINDS. TEMPERATURE HAS DROPPED
SIGNIFICANTLY FRO 41 AT 1 AM TO 25 AT 135 AM. FRONT GENERALLY LAYS
ALONG A LINE FROM SCOTTSBLUFF TO CHEYENNE TO RAWLINS. MOSAIC RADAR
SHOWING MOST PRECIP OVER NORTHERN COLORADO...THOUGH AM WATCHING AN
AREA ON THE RIVERTON RADAR EXPANDING AND MOVING SOUTH. DO BELIEVE
THIS TO BE MAINLY CLOUDS THOUGH AS NO OBSERVATIONS UP THAT WAY ARE
REPORTING SNOW.
OTHER STORY THIS MORNING IS THE WIND SITUATION. REPORTS FROM WYDOT
SENSORS IN THE CURRENT WARNED AREA ARE SHOWING DECREASING
WINDS...WITH BORDEAUX AT 20 MPH...ARLINGTON AT 31G42MPH AND
VEDAUWOO AT 20G29 MPH. LATEST WRKHGT SHOWING SIGNIFICANTLY
DECREASING 850/700MB HEIGHT GRADIENTS BETWEEN CRAIG AND CASPER. SO
WITH THIS SAID...WILL CANCEL THE HIGH WIND WARNING FOR SOUTHEAST
WYOMING WITH THE MORNING PACKAGE AS WELL AS THE SNOW ADVISORY FOR
THE SNOWY AND SIERRA MADRE RANGES. ATTENTION TURNS TO THE WINDS IN
THE PANHANDLE LATER THIS MORNING.
NORTH TO NORTHWEST WINDS LOOK TO PICK UP ACROSS THE PANHANDLE AS
THE MORNING PROGRESSES. GFS 850MB WINDS CURRENTLY SHOWING 30KTS
AND PICK UP TO 40/45KTS AFTER 18Z TODAY. LARGEST SURFACE PRESSURE
RISES ARE ONGOING RIGHT NOW WITH THE NAM SHOWING AROUND 9MB 6 HOUR
PRESSURE RISES OVER THE PANHANDLE BEHIND THE FRONT. HAVE A
SECONDARY PRESSURE RISE AFTER 18Z AROUND 6 MBS AND THAT IS WHEN WE
SHOULD SEE THE STRONGEST WINDS OUT IN THE PANHANDLE. THINKING THAT
THE WIND ADVISORY ISSUED BY THE EVENING SHIFT LOOKS PRETTY SOLID
FOR THIS AFTERNOON WITH WIND GUSTS TO 55 MPH FROM THE NORTHWEST.
DAY SHIFT WILL NEED TO MONITOR CLOSELY AS THERE COULD BE A BRIEF
PERIOD...SAY 2 TO 3 PM THIS AFTERNOON WHERE SOME SPOTS COULD HIT
WARNING WIND LEVELS.
WINDS BEGIN TO DECREASE AFTER SUNSET AND TIMING ON END OF THE WIND
ADVISORY STILL LOOKS PRETTY GOOD. GOING TO BE A PRETTY COLD NIGHT
WITH THE COLD AIR FILTERING IN FROM THE NORTH AND WINDS EASING FOR
A TIME. SINGLE DIGITS TO LOW TEENS LOOK TO HAPPEN EARLY THIS
EVENING BEFORE WINDS SHIFT TO THE WEST.
UPPER RIDGE AXIS LOOKS TO PASS OVER AREA TUESDAY AFTERNOON WITH
700MB TEMPERATURES CLIMBING FROM -12 TO -14C TUESDAY MORNING UP TO
-2 TO -4C TUESDAY AFTERNOON. SHOULD SEE HIGHS RETURNING TO THE 40S
EAST OF THE LARAMIE RANGE IN DOWNSLOPING WINDS...WITH LOW TO MID
30 HIGHS WEST.
WARMER TEMPERATURES AND STRONGER WINDS RETURN FOR WEDNESDAY AS
700MB TEMPERATURES CLIMB ABOVE 0C AND 700MB WINDS INCREASE TO
40KTS. LOOKS LIKE A PRETTY NICE DAY TEMPERATURE WISE WITH HIGHS
BACK INTO THE 60S EAST OF THE LARAMIE RANGE IN DOWNSLOPING FLOW TO
MID 40S WEST OF THE LARAMIE RANGE.
LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...THE POTENTIAL FOR A
MAJOR WINTER STORM ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA
BY NEXT WEEKEND IS LOOKING A LITTLE MORE LIKELY. MODELS INDICATE A
FOUR CORNERS UPPER LEVEL LOW PUSHING NORTHEAST AND STALLING ALONG
THE FRONT RANGE BY SATURDAY AND SUNDAY...POSSIBLY RESULTING IN
WIDESPREAD HEAVY SNOWFALL. BEFORE THAT...THURSDAY WILL LIKELY BE
THE LAST MILD DAY FOR A WHILE WITH SOUTHWEST FLOW ALOFT AND 700MB
TEMPERATURES ABOVE 0C. HIGH TEMPERATURES ON THURSDAY WILL BE IN
THE 40S AND 50S...WITH LOW 60S POSSIBLE ACROSS WESTERN NEBRASKA.
ON FRIDAY...MODELS SHOW THE STRONG STORM SYSTEM MOVING ONSHORE
ACROSS CENTRAL CALIFORNIA AND INTO ARIZONA. SURFACE WINDS EAST OF
THE LARAMIE RANGE WILL SHIFT INTO THE SOUTHEAST AHEAD OF THE
SURFACE LOW WITH LOW CLOUDS AND FOG LIKELY ALONG AND EAST OF I25.
HIGH TEMPERATURES WILL LOWER TO NEAR NORMAL...IN THE 40S ACROSS
MOST OF THE AREA. RAIN AND SNOW SHOWERS ARE POSSIBLE ALONG AND
WEST OF THE LARAMIE RANGE LATER ON FRIDAY WITH SOME LLVL
INSTABILITY PRESENT. INCREASED POP BETWEEN 30 TO 60 PERCENT WEST
OF I25 INTO FRIDAY NIGHT.
FOR THIS WEEKEND...CURRENT WATERVAPOR LOOP SHOWS THIS IMPRESSIVE
POTENTIAL STORM STILL WELL OUT IN THE PACIFIC OCEAN...ABOUT 750
MILES SOUTH OF THE ALASKA COASTLINE. MODELS SHOW THIS STORM
WEAKENING AS IT OCCLUDES BEFORE MOVING ONSHORE. HOWEVER...ALL
MODELS INDICATE THE STORM RAPIDLY REDEVELOPING ACROSS THE FOUR
CORNERS REGION AS IT BEGINS TAPPING INTO THE GULF MOISTURE AND
WARMER AIR ACROSS THE PLAINS. MODELS ALSO SHOW THE SYSTEM
POTENTIALLY ADVECTING SUBTROPICAL PACIFIC MOISTURE NORTHWARD AS
WELL. GIVEN THIS PATTERN...BELIEVE THE FORECAST AREA HAS THE
POTENTIAL TO RECEIVE WIDESPREAD SIGNIFICANT SNOW ACCUMULATIONS.
THE KEY ELEMENTS WILL BE THE EXACT TRACK OF THE STORM AND
EVOLUTION ONCE IT DEVELOPS ACROSS THE HIGH PLAINS. THE ECMWF IS
THE MOST AGGRESSIVE AND ALSO THE MOST PERSISTENT...SHOWING NEARLY
THE EXACT SAME SOLUTION FOR THE PAST 36 TO 48 HOURS. THE 00Z ECMWF
SHOWS THE STORM PUSHING INTO THE FOUR CORNERS REGION EARLY ON
SATURDAY...AND THEN INTO CENTRAL COLORADO BY SATURDAY AFTERNOON
WITH RAPID CYCLOGENESIS ACROSS EASTERN COLORADO. THE ECMWF THEN
INDICATES THE SYSTEM STALLING AND BECOMING VERTICALLY STACKED
ACROSS SOUTHWEST NEBRASKA THROUGH SUNDAY...RESULTING IN IMPRESSIVE
LIFT AND WIDESPREAD SNOWFALL ACROSS MOST OF THE FORECAST AREA WITH
THE HIGHEST QPF AMOUNTS EAST OF THE LARAMIE RANGE. THE 00Z GEM IS
SIMILAR TO THE ECMWF ALTHOUGH A BIT FURTHER SOUTH. THE OPERATIONAL
GFS IS AN OUTLIER...SHOWING THE SYSTEM DIGGING SOUTH AND MORE
PROGRESSIVE. HOWEVER...THE OPERATIONAL GFS IS ALSO AN OUTLIER
COMPARED TO THE MAJORITY OF THE GFS ENSEMBLE MEMBERS WITH MOST OF
THE ENSEMBLES WHICH SHOW THE STORM FURTHER NORTH AND EAST ACROSS
THE HIGH PLAINS. DECIDED TO INCREASE POP SATURDAY THROUGH SUNDAY
NIGHT...BETWEEN 40 TO 55 PERCENT ACROSS THE HIGH PLAINS AND
LARAMIE VALLEY...AND OVER 60 PERCENT ACROSS THE LARAMIE RANGE AND
SNOWY RANGE. BELIEVE PRECIPITATION WILL BEGIN AS A PERIOD OF
RAINFALL ACROSS WESTERN NEBRASKA...BUT ANY RAIN WILL CHANGE TO
SNOW AS THE SYSTEM DEVELOPS ACROSS THE HIGH PLAINS SATURDAY NIGHT.
LOWERED HIGH TEMPERATURES INTO THE 30S...WELL BELOW
CONSENSUS...AND THESE MIGHT STILL BE 10 TO 15 DEGREES TOO WARM.
WILL HAVE TO CLOSELY MONITOR THIS STORM SYSTEM THIS WEEK WITH
SIGNIFICANT IMPACTS POSSIBLE.
&&
FIRE WEATHER...
STRONG NORTHERLY WINDS TODAY FOLLOWING THE PASSAGE OF A COLD FRONT
PUSHING INTO COLORADO. WIND GUSTS TO 55 MPH WILL BE POSSIBLE IN
THE PANHANDLE TODAY. WINDS TO EASE AFTER MID EVENING OR SO WITH
COLD TEMPERATURES IN THE SINGLE DIGITS AND LOW TEENS FOR OVERNIGHT
LOWS. HIGH PRESSURE TO BUILD BACK INTO SOUTHEAST WYOMING...GIVING
US DRY CONDITIONS THROUGH WEDNESDAY EVENING. GUSTY WEST WINDS
SHOULD HELP RAISE TEMPERATURES BACK INTO THE 60S FOR THE PANHANDLE
BY WEDNESDAY. AFTERNOON LOW HUMIDITIES EXPECTED TO FALL INTO THE
LOW TO MID 20 PERCENT RANGE.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 8 PM MONDAY FOR NEZ002-NEZ003-NEZ019-NEZ020-
NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM...TJTHazardous weather outlook, Mar 4, 4:49 AM MST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
449 AM MST MON MAR 4 2013
WYZ101>119-051200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
449 AM MST MON MAR 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS WILL DEVELOP THIS MORNING EAST OF THE
LARAMIE RANGE BEHIND A COLD FRONT WHICH PUSHED ACROSS THE AREA
EARLY THIS MORNING. SUSTAINED WINDS BETWEEN 25 TO 35 MPH ARE
EXPECTED WITH GUSTS UP TO 55 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG WINTER STORM WILL DEVELOP ACROSS THE CENTRAL AND SOUTHERN
PLAINS THIS WEEKEND. THERE IS A POTENTIAL OF WIDESPREAD
SIGNIFICANT SNOW ACCUMULATIONS ACROSS SOUTHEAST
WYOMING...ESPECIALLY EAST OF THE LARAMIE RANGE. THE EXACT TRACK OF
THIS STORM IS UNCERTAIN AT THIS TIME. RESIDENTS...AND MOTORISTS
TRAVELING ACROSS WYOMING...ARE URGED TO MONITOR THE LATEST
FORECASTS THIS WEEK CONCERNING THE POTENTIAL IMPACTS FROM THIS
STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-051200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
449 AM MST MON MAR 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS WILL OCCUR TODAY BEHIND A COLD FRONT. WIND
GUSTS AROUND 55 MPH CAN BE EXPECTED WITH SUSTAINED WIND SPEEDS
OVER 30 MPH. A WIND ADVISORY IS IN EFFECT FROM LATE THIS MORNING
THROUGH EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG WINTER STORM WILL DEVELOP ACROSS THE CENTRAL AND SOUTHERN
PLAINS THIS WEEKEND. THERE IS A POTENTIAL OF WIDESPREAD
SIGNIFICANT SNOW ACCUMULATIONS ACROSS WESTERN NEBRASKA. THE EXACT
TRACK OF THIS STORM IS UNCERTAIN AT THIS TIME. RESIDENTS ARE URGED
TO MONITOR THE LATEST FORECASTS THIS WEEK CONCERNING THE POTENTIAL
IMPACTS FROM THIS STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Mar 4, 10:27 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 AM MST MON MAR 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM NON-TSTM WND GST 13 S GLENDO 42.32N 105.03W
03/04/2013 M52 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED AT OVER 40 MPH SINCE 0956L
&&
BCHAPMANHigh Wind, Dawes
- When
- March 4, 1:22 PM MST
- Where
- Dawes forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
The RAWS sensor at Kings Canyon measured a wind gust of 60 mph.
High Wind, Scotts Bluff
- When
- March 4, 2:34 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The RAWS sensor at Scottsbluff measured a wind gust of 61 mph.
High Wind, Dawes
- When
- March 4, 5:22 PM MST
- Where
- Dawes forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
The RAWS sensor at Kings Canyon measured a wind gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, March 4, 2013$3.0 million · 1 event
- High Surf in Hawaii, March 4 to 5, 201313 events
- Winter Storm in Iowa, March 4 to 5, 201313 events
- Heavy Snow in Minnesota, March 4 to 5, 201311 events
- High Wind in South Dakota, March 4, 201359 kt wind · 11 events
- Strong Wind in Louisiana, March 4, 2013$15,000 · 2 events
- Heavy Snow in Wisconsin, March 4 to 5, 20139 events
- Winter Storm in Illinois, March 4 to 6, 20138 events
- Heavy Snow in Iowa, March 4 to 5, 20137 events
- Heavy Snow in Minnesota, March 4 to 5, 20137 events
- Frost and Freeze in Florida, March 4, 20135 events
- Winter Storm in Wisconsin, March 4 to 5, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432500, 432502, 432501.